Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 262, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 18, 2002, 4:36 PM CDT for Pecos County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 18, 2002, 4:36 PM CDT (21:36 UTC)
- Expired
- Oct 18, 2002, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 81 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 6:47 PM CDT | Hail 1 | Monahans, TX | Quarter size hail was reported at the intersection of Highways 18 and 1776. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
073
WUUS54 KMAF 182136
SVRMAF
TXC371-182230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT FRI OCT 18 2002
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PECOS COUNTY IN SOUTHWEST TEXAS
* UNTIL 530 PM CDT
* AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 15 MILES WEST OF FORT STOCKTON...MOVING
NORTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
THE FIRESTONE TEST TRACK...SECTIONS OF I-10 15 MILES WEST OF FORT
STOCKTON...AND RURAL AREAS NORTH OF FORT STOCKTON
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3096 10326 3084 10311 3090 10273 3123 10265
3121 10305What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 2:05 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Oct 18, 2:05 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 205 PM CDT FRI OCT 18 2002 COLD UPPER LOW MOVING INTO SW NM ATTM WHILE ATTENDANT WARM CONVEYOR BELT IS JUST ABOUT TO MOVE E OF KMAF. W OF KMAF VISIBLE IMAGERY INDICATES SOME BREAKS IN CLOUDS SERVING TO INCREASE INSTABILITY FURTHER. WITH 100KT 3H JET MVG ACROSS RGN VWS WILL BE STRONG SUPPORTING SEVERE STORMS WITH LARGE HAIL PER COLD MID LEVEL TEMPS (< -15C). COORD WITH SPC AND WATCH HAS BEEN ISSUED. AS UPPER LOW MOVES INTO W TX THIS EVENING STRONG DYNAMICS WILL BE IN PLACE AND THEREFORE EXPECT SEVERE THREAT TO REMAIN THROUGH 06Z. IN WAKE OF UPPER LOW SATURDAY DECREASED CLOUDS AS LOW LEVEL WINDS TURN W IN ADVANCE OF COLD FRONT THAT WILL MOVE THRU PB TMW AFTERNOON. COOLER BUT DRIER WEATHER SUNDAY WITH SLIGHT WARMING THEREAFTER. NO SIG CHANGES PLANNED TO EXTENDED. PRELIMS MAF 55/72/49/69 51- LSA 51/64/46/69 51- 6R6 56/74/53/71 31- MRF 44/72/41/66 3-0 CNM 49/71/46/72 4-0 .MAF... TX...NONE. NM...NONE.
Hazardous weather outlook, Oct 18, 11:30 AM CDT, 5 hours 6 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-182000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1130 AM CDT FRI OCT 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .TODAY AND TONIGHT... SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS THE TRANS PECOS REGION OF WEST TEXAS...THE WESTERN PERMIAN BASIN...AND IN SOUTHEAST NEW MEXICO. THE THREAT FOR SEVERE STORMS WILL SHIFT EASTWARD THIS EVENING INTO THE REMAINDER OF THE PERMIAN BASIN. LARGE HAIL AND DAMANGING WIND GUSTS ARE THE PRIMARY SEVERE WEATHER THREATS. ELSEWHERE...SCATTERED THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVIATION MAY BE REQUESTED THIS AFTERNOON. .SATURDAY THROUGH THURSDAY... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. TECHNICAL DISCUSSION... PLEASE SEE SPC DISCUSSIONS AND OUTLOOKS FOR ADDITIONAL INFORMATION. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR THE LATEST STATEMENTS AND WARNINGS. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MAF.
In the hours before
Special weather statement, Oct 18, 1:36 PM CDT, 3 hours before
NMZ027>029-033-034-TXZ045-046-050-051-057>062-067>069-074-075-080- 258-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 136 PM CDT FRI OCT 18 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 800 PM CDT FRIDAY EVENING (700 PM MDT FRIDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...CRANE...DAWSON...ECTOR...GAINES...LOVING...MARTIN... MIDLAND...UPTON...WARD AND WINKLER IN SOUTHWEST TEXAS... CULBERSON...JEFF DAVIS...PECOS AND REEVES IN SOUTHEAST NEW MEXICO... EDDY AND LEA THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...ARTESIA...BAKERSFIELD...CARLSBAD...CRANE...FORT DAVIS... FORT STOCKTON...HOBBS...KERMIT...LAMESA...LOVINGTON...MCCAMEY... MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS...PINE SPRINGS... RANKIN...SEMINOLE...SHEFFIELD...STANTON...TATUM AND VAN HORN A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 2:46 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 4 hr |
| Oct 18, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 3 hr |
| Oct 18, 5:31 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 3 hr |
| Oct 18, 5:31 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 3 hr |
| Oct 18, 5:33 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 3 days |
| Oct 18, 6:43 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 4 days |
| Oct 18, 6:43 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ward | 4 days |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.